Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Pueblo, CO

July 6, 2005Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 6, 2005, 6:04 PM MDT for Pueblo County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 6:04 PM MDT (00:04 UTC)
Expired
Jul 6, 2005, 7:05 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:40 PM MDTHAIL 0.8813 Sw Pueblo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3895 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 070004
SVRPUB
COC101-070100-
/O.NEW.KPUB.SV.W.0131.050707T0004Z-050707T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO.
  THIS INCLUDES SOUTHWESTERN PUEBLO.

* UNTIL 700 PM MDT.

* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9
  MILES EAST OF BEULAH...AND WAS MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WESTERN PUEBLO COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3800 10502 3807 10465 3824 10465 3824 10503

$$

LW
3 follow-up statements
000 
WWUS55 KPUB 070026
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT WED JUL 6 2005

COC101-070100-
/O.CON.KPUB.SV.W.0131.000000T0000Z-050707T0100Z/
PUEBLO CO-
626 PM MDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN PUEBLO COUNTY
UNTIL 700 PM MDT...

AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9
MILES EAST OF BEULAH...OR ABOUT 16 MILES SOUTHWEST OF PUEBLO...MOVING
NORTH AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
PUEBLO COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3800 10502 3807 10465 3824 10465 3824 10503

$$

LW
000 
WWUS55 KPUB 070048
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT WED JUL 6 2005

COC101-070100-
/O.CON.KPUB.SV.W.0131.000000T0000Z-050707T0100Z/
PUEBLO CO-
645 PM MDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN PUEBLO COUNTY
UNTIL 700 PM MDT...

AT 641 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS CENTERED 9 MILES EAST OF BEULAH...OR ABOUT 16 
MILES SOUTHWEST OF PUEBLO...MOVING SOUTH AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
PUEBLO COUNTY.

NICKLE SIZE HAIL HAS BEEN REPORTED 13 MILES SOUTHWEST OF 
PUEBLO...ALONG THE BEULAH HIGHWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3800 10502 3807 10465 3824 10465 3824 10503

$$

LW
000 
WWUS55 KPUB 070105
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT WED JUL 6 2005

COC101-070113-
/O.EXP.KPUB.SV.W.0131.000000T0000Z-050707T0100Z/
PUEBLO CO-
703 PM MDT WED JUL 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PUEBLO COUNTY HAS
EXPIRED...

AT 658 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER...THIS STORM WILL CONTINUE TO PRODUCE HAIL TO AROUND 1/2 
INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY 
RAINFALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3800 10502 3807 10465 3824 10465 3824 10503

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:05 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 2:05 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT WED JUL 6 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

FORECAST CHALLENGE REMAINS THE COVERAGE AND LONGEVITY OF SEVERE
THUNDERSTORMS THIS EVENING.

CURRENTLY: BROAD UPPER RIDGE OF HIGH PRESSURE CONTINUED ACROSS THE
DESERT SW INTO WESTERN TX...WITH THE FLOW ALOFT OVER COLORADO
EXHIBITING MINOR DISTURBANCES THIS AFTN. PLENTY OF SOLAR HEATING
AND AVAILABLE MOISTURE HAS ALLOWED CONVECTION TO FIRE OVER THE
HIGHER TERRAIN ONCE AGAIN THIS AFTN...WITH THE BEGINNING FOCAL
POINTS ONCE AGAIN BEING THE PALMER DIVIDE AND THE RATON RIDGE.
DEWPOINTS ACROSS THE E PLAINS ARE IN THE MID 40S TO NEAR 60...WITH
KCOS THE DRIEST IN THE MID 30S. ISOLATED CONVECTION WAS ALSO FIRING
OVER THE CONTDVD.

TONIGHT: CONDITIONS ARE NOT AS FAVORABLE FOR SEVERE WEATHER TONIGHT
COMPARED TO TUESDAY...BUT COMPONENTS ARE STILL THERE FOR SOME
FIESTY STORMS. CAPES ARE ANYWHERE FROM 1500 TO 2500 J/KG...WITH
HIGHEST VALUES FURTHER EAST. BULK SHEAR IS WEAKER TODAY AS WELL...
BORDERING ON MARGINAL ALONG THE CO/KS BORDER. THEREFORE...MAIN
THREAT THIS EVENING WILL BE LARGE HAIL AND GUSTY WINDS...THOUGH AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION. CONVECTION WILL SHUTTLE
EAST THROUGH THE NIGHT...POSSIBLY LASTING PAST MIDNIGHT ALONG THE
KS BORDER. SKIES ARE EXPECTED TO CLEAR OUT FROM W TO E...BUT 700 AND
850 TEMP CHARTS INDICATE SLIGHTLY WARMER CONDITIONS OVERNIGHT SO
ADJUSTED MIN T GRIDS UP A BIT.

TOMORROW: UPPER PATTERN DOES NOT CHANGE MUCH FOR TOMORROW...BUT
MODELS POINT TO A DRIER DAY. ONGOING GRIDS HAD THE SAME THOUGHTS...
SO MAIN ADJUSTMENTS WERE TO HAVE A LATER START TO CONVECTION...AND
TO KEEP IT CLOSER TO THE HIGHER TERRAIN AND IMMEDIATELY ADJACENT
PLAINS. MADE A SLIGHT ADJUSTMENT TO TEMPS IN RESPONSE TO LATEST
NUMERICAL GUIDANCE...OTHERWISE NOT MUCH CHANGE. MOORE//

.LONG TERM...
(FRI THRU WED)

PRECIP CHANCES WILL CONTINUE TO BE ON THE WANE THIS TIME PERIOD.
MAIN FEATURE I OBSERVED IN THE GUIDANCE IS FLOW AT ALL LVLS IS FCST
TO TAKE ON AN EASTERLY COMPONENT AT ALL LVL OF THE ATMOS. PAST
HISTORY HAS SHOWN WHEN THIS OCCURS PRECIP VALUES ARE MUCH LESS THAN
NORMAL ALL AREAS...AND IF PRECIP OCCUR IT WILL JUST BE OVER THE
HIER TRRN. FOR THIS REASON...I REMOVED ALL MENTION OF POPS FRI AND
SAT E PLAINS. I MADE VERY LITTLE IF ANY CHANGES TO TEMPS.

BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK...FLOW ONCE AGAIN TAKES
ON A SW COMP ALOFT...AND THIS SHOULD ALLOW POPS TO RETURN TO THE E
PLAINS. I FINE TUNED POP BEGINNING/ENDING TIMES TO MATCH UP MORE
WITH CLIMO. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/34
Hazardous weather outlook, Jul 6, 6:45 AM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT WED JUL 6 2005

COZ058>089-093>099-071300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL PROBABLY OCCUR OVER THE SOUTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING. WEAK TO MODERATE
WIND SHEAR VALUES WILL CAUSE SOME STORMS TO ROTATE. THE ATMOSPHERE
WILL BECOME VERY UNSTABLE EARLY THIS AFTERNOON...AND STORMS WILL
PUSH OVER THE EASTERN MOUNTAINS TOWARD THE EAST. THE THREAT AREA WILL
BE FROM THE I-25 CORRIDOR TO THE KANSAS AND NEW MEXICO BORDERS...BUT
THE GREATEST THREAT WILL BE IN CROWLEY...OTERO...EASTERN LAS
ANIMAS...KIOWA...BENT...PROWERS...AND BACA COUNTIES. THE MAIN THREATS
WILL BE HAIL...FROM QUARTER SIZE TO AROUND THE SIZE OF GOLFBALLS...
WIND GUSTS OVER 60 MPH...HEAVY RAIN...CAUSING LOCALIZED FLOODING...
AND CLOUD TO GROUND LIGHTNING. A TORNADO WILL BE POSSIBLE WITH THE
MOST SEVERE SUPERCELL.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH
VALLEYS DURING THE AFTERNOON...AND LAST INTO THE EVENING. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA.  OVER THE SOUTHEAST PLAINS...ONE OR TWO
STORMS COULD BECOME SEVERE...PRODUCING HAIL 3/4 INCH IN DIAMETER OR
LARGER...AND WINDS IN EXCESS OF 58 MPH.  OVER THE MOUNTAINS AND HIGH
VALLEYS...WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING...WILL
BE THE MAIN THREATS.

FOR FRIDAY THROUGH TUESDAY...AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE EACH DAY...ESPECIALLY OVER THE MOUNTAINS AND NEARBY LOWER
ELEVATIONS.  THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 1 PM.

In the hours before

Special weather statement, Jul 6, 1:15 PM MDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT WED JUL 6 2005

COZ072>075-079-079>080-080-084>089-093>099-070300-
BACA-BENT-CROWLEY-EL PASO--HUERFANO-----KIOWA--LAS ANIMAS----
OTERO-PROWERS-PUEBLO---
115 PM MDT WED JUL 6 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
612 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN COLORADO THIS WATCH INCLUDES 10 COUNTIES

IN EAST CENTRAL COLORADO

EL PASO...

IN SOUTHEAST COLORADO

BACA... BENT... CROWLEY...
HUERFANO... KIOWA... LAS ANIMAS...
OTERO... PROWERS... PUEBLO...

THIS INCLUDES THE CITIES OF...COLORADO SPRINGS...EADS...
LA JUNTA...LAMAR...LAS ANIMAS...OLNEY SPRINGS...ORDWAY...PUEBLO...
ROCKY FORD...SPRINGFIELD...TRINIDAD...WALSENBURG AND WALSH.
Local storm report, Jul 6, 5:24 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
524 PM MDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             11 W PRITCHETT          37.37N 103.06W
07/06/2005  1.00 INCH        BACA               CO   PUBLIC

&&

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:54 PM MDTSevere Thunderstorm WarningPUBBaca55 min
Jul 7, 5:12 PM MDTSevere Thunderstorm WarningPUBBent56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.